Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 15, NWS Des Moines, IA

July 20, 1999Worth County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 20, 1999, 6:45 PM CDT for Worth County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1999, 6:45 PM CDT (23:45 UTC)
Expired
Jul 20, 1999, 9:45 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

County Worth County, IA

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 202347
FFWDSM
IAC195-210245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT TUE JUL 20 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WORTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 945 PM CDT

* BETWEEN 500 PM AND 640 PM... NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN ALONG HIGHWAY 9
  IN SOUTHERN WORTH COUNTY...MOVING EAST AT 20 MPH.

* THUNDERSTORMS HAVE AGAIN DEVELOPED ACROSS PORTIONS OF WORTH COUNTY
  WITH SOUTHERN SECTIONS IMPACTED THE WORST.  NATIONAL WEATHER
  SERVICE RADAR ESTIMATES INDICATE THAT OVER 2 INCHES HAS FALLEN IN
  THE PAST HOUR OVER ALREADY SATURATED GROUND.  MANY AREAS AFFECTED
  OVER THE PAST FEW DAYS MAY BE IMPACTED AGAIN.  MANLY WAS ALREADY
  PUMPING WATER WITH MORE STORMS EXPECTED UNTIL 730 PM...AND MORE
  POSSIBLE AFTER THAT TIME.

DON'T DRIVE INTO AREAS WHERE WATENR COVERS THE ROAD!  STAY AWAY FROM
RISES FLOOD WATERS.

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:25 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 3:25 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT TUE JUL 20 1999

BUSY DAY WITH RISID FLOODING PROBS IN THE NERN ZNS.  STTN SIM TO
PAST FEW DAYS WITH FNTL BNDRY KSUX-KFOD-KDBQ ATTM AND SFC LOW NR
KOFK.  POOL OF 75 TO 82 DEG DPS AND CAPES OF 8000 J/KG SET UP STTN
NICE WITH SIG PWATS IN PLACE.  FEEL CNVCTN SHUD DVLP SHRTLY AND MOV
ALNG FNT IN ADV OF SFC LO.  WL KEEP FFA OUT FOR N CNTRL INTO NERN
IA.  AS FOR PCPN TNGT, CAT OVR THE NE, GUD CHC NW INTO THE SERN AND
CHC S CNTRL AND SW.  COORD WITH KOAX AND KDVN AND OPTED TO GO ALNG
WITH HEAT ADVY OVR W CNTRL, SW, S CNTRL, INTO SE IA FOR WED.  DP'S
IN MID 70S AND MAXES NR 95 YIELD 105-110 THRU MUCH OF AFTN.  AFT 1ST
FCST PD, FEEL IA WL BE PRETTY HIGH AND DRY WITH UPR HI BLDG INTO
AREA.  WL LV EFP DRY AND HOT.  BROKEN REC L-M 70S AND 90S.
DSM 31---   ALO 72---

.DSM...FFA TNGT IAZ004>007-015>017-024>028-037>039-050
       NPW HEAT WED IAZ044>046-057>060-0h70>074-081>086-092>097

MS JUL 99

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:16 PM CDTSevere Thunderstorm WarningDMXBremer, Butler34 min

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.